Discussions that mention atenolol

High & Low Blood Pressure board


going to the dr's tomorrow morning, getting offAtenolol because of life issues:

I have change of personality/attitude along with many side effects.
I do not see to care while taking atenolol
I get very snappy all of the time
I gained weight very rapidly
I get confused on atenolol
I'm very lazy and completely unmotivated
Sexual side effects
I become very unaware

I am currently taking 50mg Atenolol by mouth twice a day. 17 years old. Gained significant amount of weight ( I will surely be pissed after I get off of it) I used to be 150 lbs in great shape looking great.


I want to get completely off of this drug and never be put on another to regain my train of thought/everything who I am.

Does anyone have any suggestions I can say to my doctor? I need off this medicine and do not want to have a heartattack/more problems.

Is no more drugs in my life a possibility? Or do I have to risk going through this nightmare all over again
It took me a WHOLE year to get this list of side effects figured out (and it happened by chance)
Hello Matt,

Let me say straight off the bat that I relate to almost all your side effects while I too was taking Atenolol. Like you, I suffered greatly while taking this drug. There's a saying that sometimes the cure is worse than the curse and that fits the bill when it comes to Atenolol - with some patients at least. I, like you, was irritable, tired, confused, unaware (almost walked in front of a car), lazy (I'm bad enough without the drug :D), and unmotivated.

Take your list of side effects along to your GP and request a change in medication. There should be no problem putting you on something else. I was subsequently put on Micardis and it was a big improvement for me.

Read my other posts regarding Atenolol.

You'll be OK :)

Marantz.
Me too. I got so sick taking Atenolol, and I am a very healthy person normally. My doctor seemed to think I was making up my symptoms, but reading the many informative posts on this forum, and many other discussion sites elsewhere, I knew it was the Atenolol. In addition, it was constricting my blood vessels and giving me terrible headaches, ear ringing and rising BP. I am one month off of it, still I get a few slight symptoms at times, but I am almost all the way OK again.

My doctor switched me to DiltiazemCD, a calcium channel blocker, which my research revealed was the CCB they give people who can't tolerate beta blockers. I just stopped the Atenolol and went on the DiltiazemCD. Many caution that you should ween off Atenolol, but I was so sick, I couldn't eat, so cold turkey with the new med plugged in for safety was what I did. Even with the substitution, the symptoms of withdrawal were very bad, but worth it to get off Atenolol.

Just tell your doctor you cannot take beta blockers and don't listen to his/her doubts. Just get off using whichever method is safest for you and try other meds, nothing is worth the mental and physical discomfort Atenolol causes.

And you asked if you could get off med completely. I think the answer to that would be why did they put you on Atenolol originally and can you alter your lifestyle in some way to reduce blood pressure. At 17, I'd think you'd want to find a doctor who can work with you if possible to get off meds completely and control BP in some other way.

Good luck!
Matt - you're not alone. If you go back on this board you will find many people who could not tolerate beta blockers, especially Atenolol. I was on it too. Had everything you had. My (former) doctor and I will say former because he refused to acknowledge that I could have had the side effects I told him I had from this pill, said to me....I take this pill and I am fine so you should be too. Now isn't that totally ridiculous. I got off the pill and my life turned around. I felt alive again after cessation of this medication. I was on it about six months. During those six months I had an auto accident and lost a beautiful diamond. I was so out of it. So if your dr refuses to give you something else, get rid of him/her and find someone who'll listen to you. Beta blockers are very difficult for many to take. You have other choices. You'll find something that helps you and also allows you to maintain a good quality of life. You can do it.
[QUOTE=Matt321;3688786]I'm going for long walks because that's all I can do.





Hello again Matt,

Glad to hear your off the Atenolol. I got a sharp pain one morning after abruptly withdrawing from this beta blocker. I'm fine since, but if yours persists or get worse then see your GP, though I really don't think there will be an issue.

Walk for at least an hour a day. I guarantee you'll feel the benefit it time.

Mind yourself.

Marantz. :)